NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 3, 2016
Smoking and Tobacco
Tobacco complications: Please help.
I am 29 male. Had been chewing tobacco for 7 years. I needed a dose after every 3 to 4 hours. Then I started smoking and successfully quit smokeless tobacco. That made me require 20 cigerates a day. After six months of smoking like that I experienced palpitations and strange numbness in my brain. Then I tried to quit smoking by reducing the doses. But my symptoms became more and more worse. One day when I was smoking the last cigerete of my life I felt rapid heartbeats.
For the first time I visited emergency room and my B.P. was 150/115 with pounding heartbeats. I was put on Calcium channel blocker (Calan SR) half tablet daily in morning (I have asthma) and 0.25 mg xanax twice a day. Now after 20 days my B.P is normally 120/100 almost daily. I also tried to cut the doses of xanax because of memory problems and took 0.25 mg once in the afternoon. But that caused me severe headache with vertigo. Vertigo starts when I get out of bed in the morning and leaves with headache & numbness inside my head at night with or without any tablet. Please Help, I was to return back to normal.
I'm sorry you've had such trouble. It sounds as if you've finally quit tobacco altogether, and for this you are to be heartily congratulated. Obviously there is some adjustment, both physically and psychologically to staying clean. However, with all the issues you are facing, I strongly suggest that you visit your family doctor or internist for a very thorough evaluation.
One quick aside, I would be very cautious in the long term use of the very addictive drug, Xanax.
Rob Crane, MD
Clinical Associate Professor of Family Medicine
College of Medicine
The Ohio State University